Background We described a case of dermatomyositis which subsequently developed intersititial lung disease. 35 years old woman was admitted to our department complaining of dermal eruptions without weakness of muscles. Characteristic skin changes included Gottron?s papules on the dorsal aspect of interphalangial joints, elbows and patella, heliotrop discoloration of eyelids with associated periorbital oedema, macular erythema of anterior neck and chest (V sign), face and fore head and mechanic?s hands. Serum CK levels and EMG was normal and no histological abnormality by muscle biopsy was found.
Since she had not claimed evidence of muscle disease she was diagnosed as having dermatomyositis sine myositis (Amyopathic dermatomyositis) and initially treated with prednisolone (40 mg/day) and methotrexate (10 mg. per weak). Since her condition didn’t changed high dose intravenous immunoglobulin (IVIG) therapy (1 gr/kg in three devided doses) was administered each month for six months.
Marked improvement in dermal eruptions was observed following the second administration of IVIG therapy. Now in the eighth month of follow up she has been complaining of dyspnea on exertion for twenty days. High resolution computerised tomography (HRCT) of lung revealed paranchimal changes suggesting that bronchiolitis obliterans organising pneumonia (BOOP).
Could this be the result of methotrexate therapy or a result of amyopathic dermatomyositis ? Lung involvement in amyopathic dermatomyositis is rare. Pulmonary drug toxicity is increasingly being diagnosed as a cause of acute and chronic lung disease. BOOP, which is commonly caused by cyclophosphamide and bleomycin as well as methotrexate and gold salts, appears on HRCT scans as poorly defined nodular areas of consolidation, centrilobular nodules, and bronchial dilatation. Knowledge of the drugs most frequently involved can facilitate diagnosis and institution of appropriate treatment. The results of lung biopy will be discussed in poster session. If lung biopsy will reveal the pathology methotrexate will be discontinued.